Georgia, 2010

Rip Current in Georgia, August 7, 2010

August 7, 2010 · NWS CHS · 1 event in 1 county or zone

Significant long period swells began along the Georgia coast as distant tropical storm Colin made a north shift well offshore. As swell began to increase over the area, persistent northeast surface winds along a Perigean spring tide further enhanced conditions for rip currents during the afternoon and early evening hours.

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Significant long period swells began along the Georgia coast as distant tropical storm Colin made a north shift well offshore. As swell began to increase over the area, persistent northeast surface winds along a Perigean spring tide further enhanced conditions for rip currents during the afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 7, 6:41 AM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Aug 7, 6:41 AM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
741 AM EDT SAT AUG 7 2010

.SYNOPSIS...
A STATIONARY FRONT WILL DISSIPATE NEAR THE SOUTHEAST COAST THROUGH
MONDAY. ATLANTIC HIGH PRESSURE WILL REGAIN CONTROL OF AREA WEATHER
TUESDAY THROUGH THE END OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AN ILL-DEFINED FRONT WAS DRAPED ACROSS CENTRAL GA THROUGH THE SC
MIDLANDS AND INTO FAR SOUTHEAST NC EARLY THIS MORNING...WHILE
MESOSCALE BOUNDARIES LEFT BEHIND BY THE OVERNIGHT MCS SUPPORTED
ISOLATED/SCATTERED SHOWERS/THUNDERSTORMS ACROSS S COUNTIES/COASTAL
WATERS. OTHERWISE...A MOIST/RELATIVELY COOL POST MCS AIRMASS
SUPPORTED STRATUS/LIGHT FOG ACROSS THE NORTHERN 2/3 OF THE
FORECAST AREA.

TODAY LOOKS FAVORABLE FOR ANOTHER ROUND OF ACTIVE WEATHER ALTHOUGH
THERE ARE SEVERAL NOTABLE DIFFERENCES BETWEEN TODAY AND YESTERDAY.
ON FRIDAY CONVECTION HAD NO DIFFICULTY ORGANIZING INTO A
PRONOUNCED MCS DUE TO A POTENT SHORTWAVE DROPPING THROUGH THE SC
MIDLANDS AND OFF THE SOUTHEAST COAST OVERNIGHT. MODEL GUIDANCE
SHOWS NO SUCH VORT LOBES FOR TODAY. ANOTHER CONCERN IS THE AMOUNT
OF DEBRIS CLOUDINESS STILL IN PLACE. MID AND HIGH LEVEL CLOUDS
FROM THE DEPARTING MCS HAVE BEGUN TO SHIFT OFF THE SOUTHEAST
COAST. HOWEVER THE SATURATED SOILS AND WEAK LOW-LEVEL WINDS ARE
SUPPORTING THE DEVELOPMENT OF WIDESPREAD STRATUS ACROSS THE
NORTHERN TWO-THIRDS OF THE AREA. MUCH OF THESE CLOUDS WILL
PROBABLY REMAIN IN PLACE THROUGH DAYBREAK...PERHAPS BURNING OFF
DURING THE MID-MORNING. THIS...ALONG WITH THE LOWER START TO
TEMPERATURES...COULD CUT DOWN ON ATMOSPHERIC DESTABILIZATION
TODAY. BULK SHEAR WILL ALSO BE LOWER TODAY DUE TO THE DECREASE IN
UPPER LEVEL SUPPORT. ON THE OTHER HAND...THE STALLED FRONT SHOULD
ACT AS A FOCAL POINT FOR SHOWER AND THUNDERSTORM DEVELOPMENT...AND
THERE ARE LIKELY A PLETHORA OF MESOSCALE CONVECTIVE BOUNDARIES
SCATTERED ABOUT THAT WILL HELP ACTIVITY INITIATE. THE SEABREEZE
SHOULD BECOME A PLAYER LATE IN THE AFTERNOON ALTHOUGH THE LOCAL
WRF INDICATES A FAIRLY WEAK AND DIFFUSE SURGE...POSSIBLY BEING
DISTORTED BY CONVECTIVE OUTFLOWS.

WE THINK THE FIRST CONVECTION WILL DEVELOP ACROSS SOUTHEAST GA IN
THE DEEPER MOISTURE...THEN SCATTERED SHOWERS AND STORMS WILL POP
IN MANY AREAS AND INCREASE IN COVERAGE THROUGH EARLY EVENING AS
OUTFLOWS INTERACT AND THE BOUNDARY LAYER DESTABILIZES IN
UNAFFECTED AREAS. SEVERE POTENTIAL IS QUITE A BIT LOWER DUE TO THE
LACK OF UPPER SUPPORT FOR ORGANIZED CONVECTION...BUT MULTICELL
CLUSTERS WILL PROBABLY BECOME MORE NUMEROUS BY LATE AFTERNOON ONCE
THE BOUNDARY COLLISIONS TAKE OVER. THESE WILL BE CAPABLE OF
PRODUCING ISOLATED DAMAGING WIND GUSTS ALONG WITH PRODIGIOUS
LIGHTNING.

WE STILL LOOK ON TRACK FOR HIGH TEMPERATURES IN THE MIDDLE
90S...ALTHOUGH THERE ARE A FEW WAYS WE MIGHT NOT REACH THOSE
VALUES. THE PRIMARY CONCERN IS HOW LONG THE STRATUS REMAINS IN
PLACE THIS MORNING...AS WELL AS THE CONVECTIVE CLOUD COVERAGE
DURING THE AFTERNOON. IT SEEMS PRETTY LIKELY THAT MOST LOCATIONS
WILL MAKE IT INTO THE 90S BEFORE CLOUDS OR CONVECTIVE OUTFLOWS
KNOCK TEMPS DOWN. GIVEN THIS FORECAST...HEAT INDICES WILL BE
BETWEEN 105 AND 110 DEGREES FOR SEVERAL HOURS THIS AFTERNOON.
THEREFORE A HEAT ADVISORY CONTINUES FOR ALL AREAS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
CONVECTION WILL LIKELY BE ONGOING ACROSS ALL OR PARTS OF THE AREA
EARLY THIS EVENING. WE EXPECT MOST ACTIVITY TO WANE BY MIDNIGHT
ALTHOUGH ISOLATED SHOWERS COULD CONTINUE THROUGH THE NIGHT DUE TO
A VERY MOIST AIRMASS IN PLACE AND A WEAK FRONT DRAPED ACROSS
THE AREA.

SUNDAY...AS THE UPPER TROUGH LIFTS NORTH OF THE REGION HEIGHTS
WILL INCREASE AS THE UPPER RIDGE BUILDS ACROSS THE LOWER
MISSISSIPPI VALLEY. THE RESULTING TREND TOWARD MID LEVEL
WARMING/SUBSIDENCE SHOULD TRANSLATE TO A SLIGHT DECREASE IN
DIURNAL THUNDERSTORM COVERAGE. MAINTAINED ONGOING SLIGHT CHANCE TO
CHANCE POPS...HIGHEST SUNDAY AFTERNOON ACROSS SE GA WHERE SLIGHTLY
DEEPER MOISTURE WILL REMAIN IN PLACE.

MONDAY THROUGH TUESDAY...THE REGION WILL BE SITUATED BETWEEN
AN UPPER RIDGE CENTERED OVER THE MID MS RIVER VALLEY/LOWER OH RIVER
VALLEY...A LONGWAVE UPPER TROUGH JUST OFFSHORE OF THE MID ATLANTIC
COAST AND A TUTT LOW PASSING JUST SOUTH OF THE REGION. THE INFLUENCE
OF THE UPPER RIDGE SHOULD LIMIT COVERAGE OF DIURNAL CONVECTION.
HOWEVER...ISOLATED THUNDERSTORMS COULD STILL DEVELOP ALONG THE SEA
BREEZE...WITH PERHAPS SLIGHTLY BETTER COVERAGE ACROSS SOUTHERN
COUNTIES DEPENDING ON THE PATH/IMPACT OF THE TUTT LOW AS IT ROLLS
WEST.

HIGH TEMPERATURES IN THE 90S AND ELEVATED DEWPOINTS IN THE MID-
UPR 70S WILL CONTINUE TO PRODUCE HEAT INDICES WELL INTO ADVISORY
CRITERIA THROUGH THE PERIOD...THUS ADDITIONAL HEAT ADVISORIES ARE
LIKELY AS THIS LONG-DURATION HEAT WAVE PERSISTS. WILL CONTINUE TO
HIGHLIGHT THIS RISK WITHIN THE HAZARDOUS WEATHER OUTLOOK.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
AS THE TUTT LOW PUSHES WEST AND THE ATLANTIC UPPER TROUGH LIFTS
NE...THE SYNOPTIC UPPER RIDGE WILL EXPAND OVER THE REGION MID WEEK
INTO NEXT WEEKEND. THIS WILL SUPPORT A CONTINUATION OF HOT/HUMID
CONDITIONS...AND ADVISORY LEVEL HEAT INDICES ARE FORECAST EACH DAY.
MID LEVEL SUBSIDENCE SHOULD LIMIT DIURNAL THUNDERSTORMS COVERAGE
UNTIL LATE IN THE PERIOD WHEN A SHARPENING INLAND SURFACE TROUGH AND
A SUBTLE FLATTENING OF THE UPPER RIDGE/TRANSITION TOWARD WNW FLOW
ALOFT COULD PUSH INLAND THUNDERSTORMS TOWARD THE SE COAST.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
LIFR CEILINGS AT BOTH TERMINALS WILL GIVE WAY TO VFR CEILINGS AT
BOTH TERMINALS THIS MORNING. WHILE KSAV REMAINS ON THE FRINGE OF
THE STRATUS SHIELD AND SHOULD IMPROVE RAPIDLY...KCHS REMAINS
DEEPER WITHIN THE AREA OF STRATUS AND COULD IMPROVE MORE
SLOWLY...POSSIBLY TRANSITIONING THROUGH A PERIOD OF MVFR CEILINGS
UNTIL LATE MORNING.

DIURNAL THUNDERSTORMS AREA EXPECTED AGAIN THIS AFTERNOON/
EVENING...JUSTIFYING A MENTION OF CBS AT BOTH SITES.
HOWEVER...THUNDERSTORMS COVERAGE WILL LIKELY NOT BE AS WIDESPREAD
AS FRIDAY AFTERNOON/NIGHT...THUS AN INCLUSION OF DIRECT THUNDERSTORM
IMPACTS IS NOT JUSTIFIED WITHIN THE 12Z TAFS.

WIND DIRECTION WILL VARY AT 10 KT OR LESS TODAY...TURNING TO THE
SE FOR A TIME THIS AFTERNOON/EVENING AS A WEAK SEA BREEZE
DEVELOPS.

LIGHT WINDS AND LOW LEVEL MOISTURE SHOULD PROMOTE AT LEAST MVFR
VISIBILITIES LATER TONIGHT. IF RAINFALL OCCURS...IFR OR LOWER
CONDITIONS COULD DEVELOP AGAIN TONIGHT.

EXTENDED AVIATION OUTLOOK...OUTSIDE ANY DIURNAL SHOWERS/THUNDERSTORMS...
VFR CONDITIONS WILL PREVAIL.

&&

.MARINE...
MARINE WINDS WILL BE RATHER CHAOTIC TODAY AND TONIGHT DUE TO A
STATIONARY FRONT DRAPED ACROSS THE WATERS AND A RATHER MUDDLED
PRESSURE PATTERN IN PLACE. A WEAK SEABREEZE IS EXPECTED THIS
AFTERNOON. SOME SMALL SWELL FROM T.S. COLIN WILL SHIFT INTO THE
WATERS THIS AFTERNOON THROUGH TONIGHT.

SMALL CRAFT ADVISORY CONDITIONS ARE NOT EXPECTED SUNDAY THROUGH
THURSDAY. LONG PERIOD SWELL PRODUCED BY TC COLIN WILL CONTRIBUTE TO
ELEVATED SEAS...PERHAPS AS HIGH AS 4-5 FT ESPECIALLY BEYOND 20
NM...SUNDAY THROUGH MONDAY. THEN...SEAS SHOULD SETTLE INTO THE 2-3
FT RANGE THROUGH HIGH PRESSURE TO THE NORTH AND AN OFFSHORE TROUGH
OF LOW PRESSURE WILL SUPPORT E/NE WINDS AROUND 10 KT...PERHAPS AS
HIGH AS 15 KT WHEN ENHANCED BY THE DAILY SEA BREEZE...SUNDAY INTO
TUESDAY. WINDS WILL THEN VEER TOWARD THE SOUTH...VARYING FROM
SOUTHEAST TO SOUTHWEST...AS ATLANTIC HIGH PRESSURE BUILDS EAST OF
THE REGION.

RIP CURRENTS...LONG PERIOD SWELLS PRODUCED BY TC COLIN AND THE
PERIGEAN SPRING TIDE WILL SUPPORT AN ELEVATED RISK FOR RIP CURRENTS
AT AREA BEACHES SUNDAY INTO NEXT WEEK.

&&

.TIDES/COASTAL FLOODING...
NE/ONSHORE FLOW AND THE PERIGEAN SPRING TIDE WILL SUPPORT ELEVATED
TIDE LEVELS SUNDAY THROUGH EARLY NEXT WEEK. THE EVENING HIGH TIDE
WILL APPROACH SHALLOW COASTAL FLOODING THRESHOLDS SUNDAY THROUGH
TUESDAY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HEAT ADVISORY FROM 11 AM THIS MORNING TO 7 PM EDT THIS EVENING
     FOR GAZ087-088-099>101-114>119-137>141.
SC...HEAT ADVISORY FROM 11 AM THIS MORNING TO 7 PM EDT THIS EVENING
     FOR SCZ040-042>045-047>052.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 7, 3:22 AM EST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
422 AM EDT SAT AUG 7 2010

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
081030-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
422 AM EDT SAT AUG 7 2010

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

EXCESSIVE HEAT...THE COMBINATION OF TEMPERATURES IN THE MID TO
UPPER 90S AND MODERATE LEVELS OF HUMIDITY WILL LIKELY PRODUCE HEAT
INDICES OF 105 DEGREES OR GREATER DURING THE AFTERNOON AND EVENING
HOURS INTO NEXT WEEK. ADDITIONAL HEAT ADVISORIES WILL LIKELY BE
NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ330-350-352-354-374-081030-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
422 AM EDT SAT AUG 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ117-119-139-141-SCZ048>051-081030-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
422 AM EDT SAT AUG 7 2010

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

EXCESSIVE HEAT...THE COMBINATION OF TEMPERATURES IN THE MID TO
UPPER 90S AND MODERATE LEVELS OF HUMIDITY WILL LIKELY PRODUCE HEAT
INDICES OF 105 DEGREES OR GREATER DURING THE AFTERNOON AND EVENING
HOURS INTO NEXT WEEK. ADDITIONAL HEAT ADVISORIES WILL LIKELY BE
NEEDED.

RIP CURRENTS...THERE WILL BE AN ELEVATED RISK FOR RIP CURRENTS
THROUGH EARLY NEXT WEEK AS SWELLS BEING GENERATED BY TROPICAL
CYCLONE COLIN AFFECT THE REGION.

COASTAL FLOODING...SHALLOW COASTAL FLOODING AROUND TIMES OF HIGH
TIDE WILL BE POSSIBLE SUNDAY THROUGH WEDNESDAY AS SPRING TIDES
AFFECT THE REGION. COASTAL FLOOD ADVISORIES MAY EVENTUALLY BE
NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 7, 9:23 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1023 AM EDT SAT AUG 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TSTM WND DMG     3 SE HUSSERTOWN         33.23N 80.22W
08/06/2010                   BERKELEY           SC   TRAINED SPOTTER

            TRAINED SPOTTERED REPORTED A COUPLE TREES AND SEVERAL
            LARGE LIMBS DOWN ALONG MUDVILLE ROAD.

&&

JHP

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Chatham

When
August 7, 10:00 AM EST to 7:00 PM EST
Where
Coastal Chatham forecast zone
Injuries
2 direct, 0 indirect
Reported by
Fire Department/Rescue

The Tybee Island lifeguards and Tybee Island Fire Department reported numerous rip currents being observed along the beach from 11 AM to 8 PM. There were 2 near-drownings and 24 additional rip current related rescues. The two near-drownings occurred along the beach close to the intersection of 8th street and Bulter Avenue on Tybee Island. The Tybee Ocean Rescue Squad pulled both victims from the water and transported them to Memorial Medical Center.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252446.